Two studies, published in the New England Journal of Medicine (NEJM), report on the involvement of vitamin E acetate in vaping-associated lung injuries.
Prof Jacob George, Professor of Cardiovascular Medicine and Therapeutics, University of Dundee, said:
“One of these papers is a well conducted study, the other is a surveillance report. Both these studies conclude what many experts have already suspected i.e. the e-cigarette associated lung injury is due to Vitamin E acetate being used as a cutting agent when cannabis oil (tetrahydrocannabinol/THC) is smoked in an e-cigarette cartridge. The lung injury seen in the USA is not related to the nicotine replacement e-cigarette devices sold in UK high streets, although the authors correctly point out that increased nicotine salt exposure may potentially be detrimental also.
“The key message is that the comparative risks of tobacco cigarettes (with >7000 different chemicals in each cigarette) are still significantly higher than e-cigarettes. Non-smokers should not try e-cigarettes but tobacco smokers could switch to e-cigarettes as a harm reduction measure.”
Prof Peter Hajek, Director of the Tobacco Dependence Research Unit, Queen Mary University of London, said:
“The new findings provide further robust confirmation that EVALI is caused by contaminants in illegal THC (cannabis) cartridges. Among a group of 51 confirmed and ‘probable’ cases, 94% vaped cannabis. A particularly informative finding is that out of 11 patients who denied using cannabis, 9 had THC in their system and the remaining three were ‘probable’ EVALI cases that the authors suggest have been misdiagnosed. (One had drug overdose (and S. aureus), one was re-diagnosed with coccidioidomycosis and one had S. aureus pneumonia). The anti-vaping fear-mongering should now be put to rest.”
Prof John Britton, Director of the UK Centre for Tobacco & Alcohol Studies and Consultant in Respiratory Medicine, University of Nottingham, said:
“These studies provide further evidence that the outbreak of serious lung disease among vapers in the USA this year was caused by vaping THC, and may particularly be due to vaping THC solutions containing vitamin E acetate. The conclusions provide strong reassurance that people vaping nicotine as an alternative to tobacco smoking are unlikely to be affected, and should continue to vape instead of smoke.”
Original article: ‘Vitamin E acetate in bronchoalveolar-lavage fluid associated with EVALI’ by Benjamin C. Blount et al. was published in the NEJM at 18:00 UK time on Friday 20 December 2019.
Special report: ‘Syndromic surveillance for e-cigarette or vaping-associated lung injury’ by Kathleen P. Hartnett et al. was published in the NEJM at 18:00 UK time on Friday 20 December 2019.
Prof Jacob George: “No DOIs.”
Prof Peter Hajek: “No conflict.”
Prof John Britton: “None.”